Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 221, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 1997, 8:59 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 1997, 8:59 PM CDT (01:59 UTC)
- Expired
- Jul 15, 1997, 10:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 9:08 PM CDT | Thunderstorm Wind 52 | Garden City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
658 WUUS1 KDDC 160201 RRA SVRDDC KSC055-101-171-160300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 859 PM CDT TUE JUL 15 1997 * SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN FINNEY COUNTY IN SOUTHWESTERN KANSAS WESTERN LANE COUNTY IN WEST CENTRAL KANSAS EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 1000 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN SCOTT COUNTY RURAL RESIDENTS OF EXTREME NORTHERN FINNEY COUNTY RURAL RESIDENTS OF WESTERN LANE COUNTY * AT 858 PM CDT...DODGE CITY DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS 5 MILES EAST OF SHALLOW WATER AND 4 MILES EAST OF SCOTT STATE LAKE MOVING SOUTHEAST AT 15 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. 01/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:31 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 15, 3:31 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 330 PM CDT TUE JUL 15 1997 FCST PRBLM IS LOCATION AND SEVERITY OF TSTMS THIS EVE...AND THEN TMPS NEXT FEW DAYS. LATEST SHORT FUSE COMPOSITE SHOWS SFC MOIST CONVG CONTG ALONG COLO BORDER IN WEST CNTRL KS. AXIS OF INSTAB FRM DDC TO EAST OF GLD/MCK WHERE SFC BASED LI'S DOWN TO -12. OLD WRM FNT BNDRY XTNDG FROM ECENT COLO ACROSS WRN KS BTWN GCK/LBL AND INTO WRN OK. CNVTN OVER ERN COLO FIRING ALONG SFC TROF/DRYLINE WEST OF FNT. CNVTCN SHOULD GRADUALLY BECOME MORE ORGANIZED AS IT MOVES FURTHER EAST INTO MORE FAVORABLE WIND PROFILE. STORMS SHOULD PROPAGATE SOUTHWARD ALONG VCNTY OF FNTL BNDRY THIS EVE. PER COORD WITH SPC WILL HAVE A WATCH ISSUED FOR CWA ROUGHLY WEST OF A WAKEENEY...DODGE CITY...ASHLAND LINE. WK S/W MOVING OUT OF ROCKIES TODAY HELPING TO FIRE TSTMS. MODELS BRING THIS OUT INTO WRN KS TNGT WITH VORT AXIS OVER SERN PTNS CWA WED AFTN. OLD FNTLY BNDRY HARD TO FOLLOW BUT LOOKING AT FCST LOW LVL DWPTS...APPRS BNDRY AND LOW LVL MOIST CONT MOVING NORTH AND EAST. MID LVL TMPS CONT WRMG TREND WITH H7 TEMPS FCST TO BE AOA +14C FM DDC WEST. THIS SHOULD KEEP A BETTER LID ON ANY CNVTN OVER WRN HI PLNS. WILL KEEP A MENTION OF WDLY SCT TSTMS OVER SERN PTNS CWA LT WED AFTN AND INTO THE EVE IN VCNTY OF VORT AXIS. WITH SRLY FLOW AND INCRG THCKNSS VALUES WILL CONT CURRENT FCST OF TEMPS IN 95 TO 100 DEG RANGE OVER AREA ON WED AND THU. .DDC...NONE DDC 068/097 069/097 069 3-0 GCK 067/098 067/098 068 3-0 EHA 066/102 067/100 067 322 LBL 067/099 068/099 068 31- HYS 070/097 071/099 070 332 P28 072/100 073/101 072 222 GERARD
In the hours before
Special weather statement, Jul 15, 7:19 PM CDT, 1 hour 40 minutes before
KSZ030-044-045-064-077-078-087-088-160325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 719 PM CDT TUE JUL 15 1997 ...EASTERN PORTION OF SEVERE THUNDERSTORM WATCH 611 CANCELLED... STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND DISSIPATE OVER PORTIONS OF WESTERN KANSAS BUT HAVE EXHIBITED LITTLE ORGANIZATION. THE THREAT OF SEVERE WEATHER IN THE EASTERN PART OF SEVERE THUNDERSTORM WATCH 611 HAS DIMINISHED...AND THE WATCH NO LONGER IS IN EFFECT FOR THE FOLLOWING COUNTIES... CLARK...FORD...GRAY...HODGEMAN...MEADE...NESS...AND TREGO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR LATER UPDATES.
Special weather statement, Jul 15, 7:20 PM CDT, 1 hour 39 minutes before
KSZ030-044-045-064-077-078-087-088-160325- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 719 PM CDT TUE JUL 15 1997 ...EASTERN PORTION OF SEVERE THUNDERSTORM WATCH 611 CANCELLED... STRONG THUNDERSTORMS CONTINUE TO DEVELOP AND DISSIPATE OVER PORTIONS OF WESTERN KANSAS BUT HAVE EXHIBITED LITTLE ORGANIZATION. THE THREAT OF SEVERE WEATHER IN THE EASTERN PART OF SEVERE THUNDERSTORM WATCH 611 HAS DIMINISHED...AND THE WATCH NO LONGER IS IN EFFECT FOR THE FOLLOWING COUNTIES... CLARK...FORD...GRAY...HODGEMAN...MEADE...NESS...AND TREGO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR LATER UPDATES.
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 8:15 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 45 min |
| Jul 15, 10:32 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 48 min |
| Jul 15, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
| Jul 16, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.